Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 16, NWS Grand Junction, CO

July 12, 2011Montrose County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 12, 2011, 2:20 PM MDT for Montrose County, San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 2:20 PM MDT (20:20 UTC)
Expired
Jul 12, 2011, 5:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Montrose County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 117 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WGUS55 KGJT 122020
FFWGJT
COC085-113-122300-
/O.NEW.KGJT.FF.W.0016.110712T2020Z-110712T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
220 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN MIGUEL COUNTY IN SOUTHWEST COLORADO...
  SOUTH CENTRAL MONTROSE COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 500 PM MDT

* AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL REPEATEDLY 
  MOVE ACROSS THE WARNED AREA. RAINFALL RATES OF 1 TO 2 INCHES PER 
  HOUR ARE POSSIBLE...LEADING TO EXCESSIVE RUNOFF PROBLEMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...  
  NORWOOD...REDVALE...AND HIGHWAY 145 BETWEEN FALL CREEK AND REDVALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL NORMALLY DRY WASHES AND 
CANYONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3788 10824 3790 10826 3790 10831 3819 10843
      3831 10840 3825 10814 3808 10805 3787 10806
      3785 10822

$$

JAD
1 follow-up statement
210 
WGUS75 KGJT 122140
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 PM MDT TUE JUL 12 2011

COC085-113-122300-
/O.CON.KGJT.FF.W.0016.000000T0000Z-110712T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTROSE CO-SAN MIGUEL CO-
340 PM MDT TUE JUL 12 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN SAN MIGUEL AND
SOUTH CENTRAL MONTROSE COUNTIES UNTIL 500 PM MDT...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
INDICATED THE STRONGEST STORMS TO BE WEST AND NORTHWEST OF NORWOOD 
AND MOVING TO THE NORTH AT 10 TO 15 MPH.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE THE AREA FROM 
NORWOOD NORTHWEST TO REDVALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3788 10824 3790 10826 3790 10831 3819 10843
      3831 10840 3825 10814 3808 10805 3787 10806
      3785 10822

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 12:01 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 12, 12:01 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1201 PM MDT TUE JUL 12 2011

.UPDATE...
THUNDERSTORMS DEVELOPED AGAIN LATE THIS MORNING AS IT HAS THE PAST
FEW DAYS. ANOTHER SHORTWAVE EVIDENT IN NORTHEAST AZ ON WATER VAPOR
SATELLITE PICS. RUC80 MODEL BRINGS IT NORTH INTO ERN UT THIS
AFTERNOON AS IT GETS STRETCHED OUT...FINALLY CURVING INTO WRN CO
ABOUT 5PM-9PM THIS EVENING. WITH THIS SHORTWAVE AND THAT MONSOONAL
CONVECTION CHARACTERISTICALLY PERSISTS DEEPER INTO THE NIGHT...HAVE
EXTENDED THE FLASH FLOOD WATCH FOR ERN UT/WRN CO UNTIL MIDNIGHT
TONIGHT.  NO OTHER CHANGES TO THE FORECAST GRIDS.

./PREVIOUS DISCUSSION ISSUED 351 AM MDT FOLLOWS/

.SHORT TERM DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT...

ANOTHER ROUND OF HEAVY RAIN AND STORMS ON TAP TODAY AS MONSOONAL
MOISTURE CONTINUES.  LATEST WV IMAGERY HIGHLIGHTING VORT
MAXES/SHORTWAVES ROTATING AROUND PERIPHERY OF SUBTROPICAL HIGH
PRESSURE CAUSING SHOWERS TO CONTINUE FOR THE OVERNIGHT.  RUC80 SHOWS
MORE WAVES OVER NEW MEXICO THAT WILL ROTATE THRU LATER TODAY AND WILL
BE THE FOCUS OF CONVECTION.  AS HAS BEEN THE CASE FOR LAST SEVERAL
DAYS...MAIN CONCERN REMAINS RAINFALL AS PWATS REMAIN NEAR AN INCH
ACROSS THE CWA.  SEVERAL MUDSLIDES HAVE OCCURRED ACROSS COLORADO AS
HAS SOME MINOR FLOODING/FLASH FLOODING SO FLASH FLOOD WATCH WILL
CONTINUE FOR TODAY.  IN FACT...THERE IS A HIGHER RISK TODAY OF
MUDSLIDES/FLOODING SINCE THE GROUND IS SATURATED FROM THE
THUNDERSTORMS AND RAINFALL OF PRIOR DAYS.  SOME AREAS OF CONCERN
INCLUDE PICEANCE CREEK IN RIO BLANCO COUNTY...AREAS OF ROUTE 82 BTWN
GLENWOOD SPRINGS AND ASPEN AND ALSO ROUTE 133 SOUTH OF CARBONDALE FOR
MUDSLIDES...AREAS SOUTH OF GATEWAY ALONG ROUTE 141 AND ROUTE 50 SOUTH
OF DELTA. THESE SPECIFIC AREAS HAVE SEEN PLENTY OF RAINFALL OVER THE
LAST 4 DAYS SO IF RAIN FALLS OVER THESE AREAS AGAIN...CHANCES FOR
FLOODING/MUDSLIDES WILL INCREASE SUBSTANTIALLY.

SOME LIGHT SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE EARLY NIGHT
HOURS BEFORE STOPPING AROUND MIDNIGHT TONIGHT.  AS THIS OCCURS...
AN AREA OF LOW PRESSURE IS STILL PROGGED TO COME ASHORE OVER PAC NW
AND HAVE ENOUGH UPPER LEVEL SUPPORT TO FINALLY PUSH HIGH PRESSURE
EWRD WED AFTN/EVENING.  BEFORE THAT OCCURS THOUGH...SOME ISOLD
SHOWERS AND STORMS ARE POSSIBLE WED BUT WITH LESS COVERAGE AND LESS
PRECIP.  BOTH GFS AND NAM12 DROP PWATS BY WED MORNING TO .5 TO .75
INCHES AND .3 INCHES BY MIDNIGHT.  DROPPED POP/QPF WED AS 00Z AND
06Z RUN CONTINUE TO TREND DOWN ANY CONVECTION WITH BEST AREAS LOOKING
TO BE SAN JUANS AND TO SOME EXTENT...CONTINENTAL DIVIDE.

.LONG TERM...THURSDAY THROUGH MONDAY.

FAIRLY DEEP WESTERN COAST TROF WILL BE IN PLACE MID WEEK FORCING THE
HOT SUBTROPICAL HIGH INTO THE SOUTHERN PLAINS...TAKING THE MONSOONAL
TAP WITH IT. THEREFORE THE DECREASING CHANCES OF PRECIPITATION IN
THE CURRENT FORECAST CONTINUES TO LOOK ON TRACK AND HAVE NO
CONFIDENCE TO MAKE ANY BIG CHANGES. THIS MEANS GENERALLY DIURNAL
THUNDERSTORMS FORMING ACROSS THE SOUTH FACING SLOPES OF THE SAN
JUANS WITH SOUTHERLY FLOW AND ACROSS THE HIGHER TERRAIN NEAR THE
DIVIDE BUT COVERAGE LOOKS FAIRLY ISOLATED THROUGH FRIDAY DUE TO LACK
OF THE DEEPER MOISTURE TAP. LOWER HUMIDITY AND BETTER INSOLATION
SHOULD ALSO LEAD TO HIGH RETURNING MORE TOWARD SEASON HIGHS. WINDS
ALSO LOOK TO PICK TOWARD LATTER PART OF THE WEEK INTO THE WEEKEND AS
THE PRESSURE GRADIENT TIGHTENS ALOFT. AFTERNOON RH LEVELS ALSO LOOK
TO RETURN TO THE LOWER TEENS ACROSS SOUTHWEST PORTION OF THE CWA AND
BRING FIRE CONCERNS BACK INTO THE MIX. THIS MAY BE SHORT LIVED
HOWEVER AS PWATS LOOK TO RETURN LATE IN THE WEEKEND INTO EARLY NEXT
WEEK AS THE RIDGE BOWS BACK TO THE WEST AS THE SOUTHERN PORTION OF
THE WEST COAST TROF FILLS. THEREFOR A RETURN TO MORE ACTIVE
AFTERNOON AND EVEN EARLY MORNINGS LOOK ON TRACK AND EXPECT TEMPS TO
DIP SLIGHTLY AS WELL.

&&

.AVIATION...

VFR CONDITIONS EXPECTED TODAY THROUGH WEDNESDAY FOR ALL TAF
SITES EXCEPT FOR PERIODS OF MVFR AND POSSIBLY IFR CONDITIONS UNDER
HEAVIER SHOWERS AND THUNDERSTORMS. THE MAIN CONCERN WITH STORMS WILL
BE HEAVY RAINFALL...SMALL HAIL...AND WINDS UP TO 40 MPH.  EXPECT
STORMS TO FORM AROUND NOON AND PERSIST THROUGH 9PM WITH SHOWERS
AFTER THAT.

&&

.FIRE WEATHER...

MAIN FIRE WEATHER CONCERN THIS WEEK...OTHER THAN THE FREQUENT
LIGHTNING ASSOCIATED WITH THE WET THUNDERSTORMS THROUGH TUESDAY...IS
THE ANTICIPATED RETURN OF WARMER...DRIER...AND AT LEAST LOCALLY
BREEZY WEATHER AFTER MIDWEEK. FOR THE LOWER ELEVATIONS...AFTERNOON
HUMIDITIES IN THE TEENS FROM I-70 SOUTH LOOK PROBABLE WED-SAT...WITH
RH IN THE TEENS TO LOW 20S ACROSS NE UT/NW CO. COUPLED WITH THE LOWER
RH...SOUTHWEST WINDS ARE EXPECTED TO STRENGTHEN MAINLY ACROSS ERN
UT/NW CO THE LAST HALF OF THE WEEK. DRYING CONDITIONS WILL
INCREASE...AND IT MAY FAVOR THE FLARE-UP OF ANY HOLDOVERS FROM
LIGHTNING EARLY IN THE WEEK.

&&

.HYDROLOGY...

SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING ELEVATED
RIVER LEVELS FOR AREAS ACROSS NORTHEAST UTAH. A FEW RIVERS ARE ABOVE
BANKFULL.  THE DIURNAL STORMS AND SHOWERS HAVE ALSO ADDED TO THE
RIVER LEVELS IN THOSE AREAS. HAVING SAID THAT...LATEST RIVER
FORECASTS INDICATE A DOWNWARD TREND IN RIVER LEVELS. HOWEVER...LATEST
RIVER FORECASTS ALSO POINT TO AN INCREASE IN RIVER LEVELS TUESDAY
NIGHT INTO WEDNESDAY WHEN THE CWA WILL BE DIRECTLY UNDER THE
MONSOONAL MOISTURE PLUME AS THE HIGH SHIFTS EASTWARD.  RIVER POINTS
WILL CONTINUE TO BE MONITORED OVER THE NEXT SEVERAL DAYS TO DETERMINE
WHICH...IF ANY...ADVISORIES CAN BE ALLOWED TO EXPIRE OR BE
CANCELLED.

WATERWAYS CONTINUE TO REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER
AND THE POTENTIAL FOR BANK EROSION.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD ADVISORIES...

IN EASTERN UTAH...

   GREEN RIVER...
...NEAR JENSEN UTAH UNTIL 130 PM WEDNESDAY.
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM WEDNESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT MDT TONIGHT FOR ZONES
           001>014-017>023.
UT...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT MDT TONIGHT FOR ZONES
           022>025-027>029.

&&

UPDATE..........JAD
SHORT TERM......TGR
LONG TERM.......DP
AVIATION........TGR
FIRE WEATHER....JAD
HYDROLOGY.......TGJT
Hazardous weather outlook, Jul 12, 6:00 AM MDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE JUL 12 2011

COZ001>014-017>023-UTZ022>025-027>029-131200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE JUL 12 2011

...FLASH FLOOD WATCH IN EFFECT  THROUGH THIS EVENING FOR EASTERN UTAH
AND WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
THE REGION THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS DURING
THE AFTERNOON AND EVENING HOURS. GUSTY WINDS TO 40 MPH...SMALL HAIL
AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS BUT THE
BIGGEST CONCERN WILL BE RAINFALL. A FEW STORMS WILL BE CAPABLE OF
PRODUCING IN EXCESS OF ONE INCH OF RAINFALL IN LESS THAN AN HOUR
LEADING TO THE POSSIBILITY OF FLASH FLOODING. AS A RESULT...A FLASH
FLOOD WATCH HAS BEEN ISSUED THROUGH THIS EVENING FOR THE ENTIRE
FORECAST AREA.

RIVERS ACROSS COLORADO AND UTAH CONTINUE TO RUN HIGH AND FAST.  A FEW
FLOOD ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR SELECT RIVERS
ACROSS NORTHEAST UTAH ESPECIALLY THE GREEN RIVER AND ITS NORTHEAST
UTAH TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE MONSOON SHUTS OFF WEDNESDAY THROUGH SUNDAY WITH ONLY ISOLATED
MOUNTAIN THUNDERSTORMS EXPECTED.  GUSTY WINDS...HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.  MOISTURE WORKS ITS
WAY BACK INTO THE FORECAST AREA BY MONDAY WITH INCREASING CHANCES FOR
MORE WIDESPREAD SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER
EASTERN UTAH AND WESTERN COLORADO.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:35 PM MDTAreal Flood AdvisoryGJTMesa77 min
Jul 11, 11:52 PM MDTAreal Flood AdvisoryGJTGarfield, Rio Blanco3 hr
Jul 12, 2:13 PM MDTFlash Flood WarningGJTRio Blanco3 hr
Jul 12, 2:43 PM MDTFlash Flood WarningGJTMesa3 hr
Jul 12, 3:28 PM MDTAreal Flood AdvisoryGJTDolores, Montezuma4 hr
Jul 12, 4:11 PM MDTAreal Flood AdvisoryGJTGarfield3 hr
Jul 12, 4:28 PM MDTAreal Flood AdvisoryGJTDelta, Mesa3 hr
Jul 12, 4:37 PM MDTFlash Flood WarningGJTDolores, Montezuma3 hr
Jul 12, 4:56 PM MDTFlash Flood WarningGJTDolores, Montrose, San Miguel3 hr
Jul 12, 5:20 PM MDTFlash Flood WarningGJTDelta, Mesa4 hr
Jul 12, 5:46 PM MDTAreal Flood AdvisoryGJTDelta3 hr

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.